NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, August 24, 2016
Allergic Reaction to Contrast Dye
While having a CAT Scan done, I began experiencing coughing due to difficulty breathing. The tech immediately found the doctor and began an IV of some kind of medication. Afterwards, while talking with the doctor, he asked if I happen to be allergic to shellfish, which I am. He said that in some cases, people who are allergic to shellfish are found to be allergic to the contrast dye used in CAT Scans. FYI, I am also allergic to peanuts, tree nuts, fish as well as experience swelling of my mouth when I eat fruits. The doctor said that whenever I have another CAT Scan done, that I should tell the tech to use "another" dye. My two questions are - what is the "other" dye? and should I wear some sort of Medical Alert device saying I`m allergic to the dye. What would happen in the event that I`m in an accident and can`t tell physicians about my allergy to the dye?
Systemic reactions to contrast media are not truly allergic, meaning that no allergic antibody to any component of the dye can be demonstrated. Many dyes cause direct release of histamine from cells in your body which may be responsible for the reaction you describe. No relationship between dye sensitivity and shrimp or food allegy has been demonstrated. If in the future you receive a dye which is hypertonic, this is more likely to cause future reactions. It is important to avoid use of any constrast dye in the future. If absolutely necessary, future procedures should be conducted with a low ionic constrast medium and you would need to be premedicated with steroid and antihistamines prior to the procedure according to a standard protocol. This steroid prep usually begins 13-24 hours before the procedure. These approaches have reduced the risk of reactions among patients with a history of contrast reactions. A bracelet would be a good idea.
David I Bernstein, MD
Professor of Medicine
College of Medicine
University of Cincinnati